I'm posting this message because, as the title states, I am desperately in need of some reassurance regarding the testosterone treatment that I have now been on for nearly four weeks.
I'm a 19-year old who has, for many years now, struggled with depression. Other issues which turned out to be symptoms of low testosterone included extreme fatigue, lack of motivation, low self-esteem, irritability, difficulty retaining information, loads of fat around the belly despite eating very healthily and actually being well underweight, erectile dysfunction, insomnia etc.
As you can imagine, when I was finally diagnosed with low testosterone a few months ago, I was actually quite excited because it seemed to finally explain why I had all these symptoms, having checked out a list of symptoms for low T online.
It was decided that I would be put on a course of low T treatment, which I was told would be life changing.
Having been on Testogel (5mg per day) for almost four weeks now, I am quite distressed with how things have gone. For literally the first couple of days I was pretty encouraged as I experienced a little increase in my energy levels and seemed to feel a bit more upbeat; I thought that this would just be the start of an upward trend.
However, things soon rapidly deteriorated. The two most worrying developments have come in the form of insomnia, and a 'brain fog' that I can't seem to shake. This is particularly frustrating as I was led to believe that insomnia and poor cognitive process would be two of the major improvements to come with my treatment.
The insomnia has been much different to the type that I had pre-treatment, and also the worst bout of insomnia I have had for quite some time. Basically, rather than the issue of not being able to get to sleep, on most nights (apart from very early on in the treatment when I had this kind of 'nervous energy' which prevented me from falling asleep) I have been able to get to sleep, but have been waking up so many times in the night and have found it difficult to rest for any meaningful length of time before being woken up.
I have been waking up four or five times at least every night, and have also noticed an incredible increase in the amount of dreams that have occurred. Not only that, but the dreams have been quite 'normal', rather than the outlandish dreams we normally experience at night.
The 'brain fog' has been very disturbing. I am a University student, and since beginning my treatment I have found it more than a bit difficult to complete assignments to any kind of decent standard, because I have found it hard to process things which would normally be easy for me. To elaborate further, I'm not necessarily talking about technical subject matter related to my assignment but, for example, processing the right English to use, which is so worrying as this has always been a major strongpoint for me.
Also, I am one of those people who, if on medication, can't help but look around the internet for stories of other people's experiences when on the same or similar course of treatment. This has led me to find that many other people have had disappointing experiences while on TRT, whether they have been on gels, injections, patches etc.
One recurring theme I have noticed is that many people say that the gel has worked well for them initially, but then once the body realises that extra T is coming in, it shuts down its own production, resulting in oneÃ??Ã?Â¢??s overall level becoming just as low, if not lower, than it was pre-treatment. What's frustrating here is that the person describing this never seems to go on to say how this problem was overcome, if at all. Another recurring theme seems to revolve around TRT causing a rise in estradiol levels, which blocks the production of testosterone.
So, as a young man seriously worrying about the future, my questions are these:
Does TRT (through Testogel) have a good success rate eventually in improving people's lives in areas such as mood (relieving depression and increasing happiness levels), ED, irritability etc? I know it may take a while to get dosage levels correct, and there may be some setbacks along the way, but does this generally work out as a real catalyst for life improvement?
How is the problem of the body ceasing production of testosterone countered once it realises extra T is being produced? Is the idea of TRT that I will eventually receive all my T through gel (which I guess would mean a large increase in dose) thereby basically accepting that my body will no longer produce any of its own?
Insomnia and brain fog seem to be incredibly rare (in fact almost undocumented) side effects of TRT. Has anyone else experienced either of these things while on the treatment, and if so, is it anything I should be worried about?
Could this waking up in the middle of the night constantly be linked in any way to 'sleep apnea?' (I doubt this is the case as I am certainly not overweight and have never woken up and struggled to breathe, but I just thought I would make sure). The only other thing I can think of is that the treatment has caused the side effect of too much red blood cell production, which I guess could well cause insomnia.
Any success stories would be ever so appreciated too, I really need some encouragement guys. Finally, I should have mentioned this earlier, but my current total T level is a mere 70 (I'm not sure of the units, but my endocrinologist said optimum levels should reside somewhere between 230-1000).
Thank you very much, I really appreciate it.